# SDR 98ZZZX2053

- Difficulty date: April 30, 1998
- Submitted: March 26, 2000
- Operation: Air carrier
- Aircraft: N9287Y
- Make and model: Piper PA-31
- Aircraft serial: 31380
- System (JASC): 2434 · DC Generator-Alternator
- Part: Alternator
- Part number: ALU8421
- Condition: Shorted
- Location: Rt Engine
- Part time: 701 hours
- Stage of operation: NR
- Nature of condition: H
- Precautionary procedure: O

## Discrepancy

PILOT REPORTED BOTH ALTERNATORS FAILED.  PILOT TRIED AUXILIARY REGULATOR, ALTERNATOR CAME ON-LINE FOR SHORT TIME, THEN FAILED.  INVESTIGATION REVEALED THE FIELD OF THE RT GENERATOR WAS INTERMITTENTLY SHORTING TO GROUND.  SUBMITTER SUSPECTED INSULATION BREAKDOWN DUE TO HEAT.  SINCE ONE VOLTAGE REGULATOR CONTROLS BOTH ALTERNATORS, THIS FAILURE CAUSED THE LT ALTERNATOR TO FAIL.
